Alert archive / Maine / Gale Warnings in 2017

Gale Warning 24, NWS Caribou, ME

May 14, 2017

NWS Caribou, ME issued this gale warning at May 14, 2017, 3:49 AM EDT. It took effect at May 14, 2017, 2:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2017, 3:49 AM EDT (07:49 UTC)
In effect from
May 14, 2017, 2:00 PM EDT
Expired
May 15, 2017, 1:11 AM EDT
In force
11 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

789 
WHUS71 KCAR 140749
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SUN MAY 14 2017

ANZ050-051-141600-
/O.UPG.KCAR.SC.Y.0051.170514T1200Z-170515T1700Z/
/O.NEW.KCAR.GL.W.0024.170514T1800Z-170515T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
349 AM EDT SUN MAY 14 2017

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
MONDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS AND SEAS...NORTHEAST WINDS 15 TO 25 KT WITH GUSTS UP TO 
  40 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ052-141600-
/O.CON.KCAR.SC.Y.0051.170514T1200Z-170515T1700Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
349 AM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 1 PM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
291 
WHUS71 KCAR 141918
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT SUN MAY 14 2017

ANZ050-051-150330-
/O.CON.KCAR.GL.W.0024.000000T0000Z-170515T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
318 PM EDT SUN MAY 14 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT WITH GUSTS UP TO 
  35 KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ052-150330-
/O.CON.KCAR.SC.Y.0051.000000T0000Z-170515T1700Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
318 PM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 15 TO 25 KT WITH GUSTS UP TO 
  30 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
496 
WHUS71 KCAR 150318
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1118 PM EDT SUN MAY 14 2017

ANZ050-051-150600-
/O.CON.KCAR.GL.W.0024.000000T0000Z-170515T0600Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
1118 PM EDT SUN MAY 14 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WINDS AND SEAS...NORTHEAST WINDS 20 TO 25 KT WITH GUSTS UP TO 35  
  KT. SEAS 7 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ052-151130-
/O.CON.KCAR.SC.Y.0051.000000T0000Z-170515T1700Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1118 PM EDT SUN MAY 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY...

* WINDS AND SEAS...NORTH WINDS 15 TO 20 KT WITH GUSTS UP TO 25 
  KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

VJN
462 
WHUS71 KCAR 150511
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
111 AM EDT MON MAY 15 2017


ANZ050-051-151315-
/O.CAN.KCAR.GL.W.0024.000000T0000Z-170515T0600Z/
/O.EXA.KCAR.SC.Y.0051.000000T0000Z-170515T1700Z/
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT
25 NM-
111 AM EDT MON MAY 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON. THE
GALE WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...NORTHEAST WINDS 15 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ052-151315-
/O.CON.KCAR.SC.Y.0051.000000T0000Z-170515T1700Z/
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
111 AM EDT MON MAY 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 25 
  KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at May 14, 1:13 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 14, 1:13 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
113 AM EDT Sun May 14 2017

.SYNOPSIS...
High pressure will move into eastern Canada overnight. Low
pressure rides north along the east coast and will spread a
soaking rain into the area Sunday morning and continue into
Monday.

&&

.NEAR TERM /THROUGH TODAY/...
115 am update...
Quick update to further delay timing of rain into CWA as it
hasn't made much progress into Maine at this point. Not
expecting much measurable rain to fall acrs far sw zones until
shortly aft daybreak.

Previous Discussion...
Clouds will continue to increase and thicken this evening in
advance of low pressure along the mid atlantic coast, while high
pressure across the Canadian Maritimes continues to slide east.
The low will track toward the northeast tonight. The air mass
is still relatively dry, so it will take a while for atmosphere
to moisten up, thus not expecting rain to spread downeast areas
until after midnight. Concern is we could start to see some
stratus and patchy drizzle developing later this evening along
the downeast coast in the light southeast flow around the
departing, high before the steadier rain moves in later tonight.
Otherwise, the rain will slowly spread northeast across central
areas by daybreak, but it will remain rain free overnight
across far northern areas and the St. John Valley. Expect lows
tonight to be generally in the low to mid 40s across the region.

Sunday is shaping up as wet day, especially across central and
down east areas, as low pressure tracks northeast toward the
gulf of Maine. The rain may be locally heavy at times across
downeast by afternoon, as abundant moisture gets transported
ahead of the approaching low. However, across far northern
Maine, especially the St. john Valley, the rain should hold off
until afternoon. Rainfall amounts through Sunday afternoon are
expected to range from around a tenth of an inch across far
northern areas, to as much as an inch and one half across the
downeast coast. East to northeast winds will keep high
temperatures on Sunday well below normal for this time of year,
with the warmest readings across far northern areas, where
highs will range from the low to mid 50s. However, highs across
downeast areas will generally be in the mid to upper 40s.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Models cont to struggle with the Nrn cut-off of sig rnfl
associated with low pres movg off the mid Atlc states to S
of Nova Scotia...with every opnl 12z model run showing sig
less QPF across the far N and a sharp grad of increasing QPF
toward Downeast areas. Subsequently, we lowered fcst QPF across
Nrn areas Sun Ngt into Mon compared to the last fcst. We did
go literally with as low as this recent model run suggests attm
for the far N, which is little or none, just in the event this
is a spurious Srly bias model run, but it's interesting to note
that this run looks similar to what was advertised by the 6-10
day CPC outlook when this event was cntrd in pd earlier this
week.

Rn will taper to sct showers from N to S durg the day Mon as the
upper low slowly move E to S of Nova Scotia and drier air llvl
air from the N moves into the region. Sct shwrs may attms still
may brush Ern and Nrn ptns of the region Mon ngt into Tue,
otherwise, cldnss will be to decrease spcly ovr Swrn ptns of the
Rgn. Temps will be coolest relative to avg for hi temps Mon with
recovering hi temps on Tue.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models now indicate a pd of low and mid lvl warm advcn beginning
late Tues ngt and contg right into Thu. A weak s/wv topping a
building 500mb ridge could result in sct shwrs across the N and
W Wed aftn into Wed ngt. Aftwrds, models now indicate a high chc
that all of our region will enter the warm sector on Thu as the
500mb ridge crosses the Rgn. We raised hi temps sig upwards...
but to be honest, if this scenario shown by the models were to
hold as we get closer to real tm, we can see 80 deg+ hi temps
Thu across all low trrn lctns N of the Downeast coast, with more
sunshine then what we are advertised. For now, we show mid 70s
N to lower 80s SW. We try to delay the Tmg of shwrs and
possible tstms for the region til later Thu aftn into Thu eve
from blended model guidance to better tm with the passage of a
cold front ovrngt Thu. For now, Fri and Sat will be cooler with
closer to seasonal norms for temps.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Expect VFR across northern terminals thru the
afternoon then dropping to MVFR restrictions in -ra after 00z
tonight. Further south expect MVFR to set in after 12z in -ra
with IFR after 18z this afternoon.

SHORT TERM: IFR clg/vsby conditions in rn can be xpctd all TAF
sites Sun ngt into Mon morn, with conditions improving to MVFR
by Mon aftn and then VFR Mon ngt into Tue, with brief MVFR clgs
with shwrs msly Nrn TAF sites. VFR conditions will then
completely prevail Tue ngt thru Thu.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft levels
tonight before increasing to strong small craft levels by
Sunday afternoon. As low pressure intensifies and tracks toward
the gulf of Maine later Sunday, a few wind gusts up to 35 kts
will be possible.

SHORT TERM: SCA winds and seas will cont Sun ngt into Mon aftn,
then improve to below SCA conditions Mon ngt and cont so thru
mid week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 8 AM this morning to 1 PM EDT Monday
     for ANZ050>052.

&&

Near Term...Farrar/Hewitt
Short Term...
Long Term...
Aviation...Farrar/Hewitt/
Marine...Farrar/Hewitt/

Nearby

Gale Warnings in Maine, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.